Flood, Howard
- When
- March 26, 9:23 AM CST to 6:22 PM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
County-wide flooding of streams and creeks from overnight thunderstorms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
County-wide flooding of streams and creeks from overnight thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 26, 6:30 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 630 AM CST FRI MAR 26 2004 .DISCUSSION... SENT A QUICK TWEAK OUT TO THE FORECAST FOR THIS MORNINGS CONVECTION. BASED ON RADAR TRENDS I HAVE ADDED IN SOME CATEGORICAL POPS FOR AREAS ALONG AND EAST OF A LINE FROM PAOLA KANSAS THROUGH HIGGINSVILLE AND KIRKSVILLE. WITH UPPER LEVEL WINDS OVER NORTHERN MISSOURI VEERING SLIGHTLY THE STORMS SHOULD MOVE EAST OF THE FORECAST AREA BY NOON. CUTTER && .PREV DISCUSSION... 247 AM FRI... SCATTERED CONVECTION ONGOING THIS MORNING. MOST OF THE ACTIVITY IS ASSOCIATED WITH MID LEVEL FEATURES...THETA/E ADV AND LLVL JET. THIS SHOULD MOVE OUT OF NORTHWEST MO BEFORE SUNRISE AS LLVL JET VEERS. WHILE FORECAST IS A LITTLE CONVOLUTED...LOOKS TO BE A LULL IN ACTIVITY DURING THE DAY TODAY. CEILINGS HAVE GONE UP TONIGHT...SO MIGHT EVEN SEE SOME BREAKS IN THE CLOUDS THIS AFTERNOON. FOR THAT REASON...HAVE RETAINED THE LOWER 70S FORECAST EVEN THOUGH WE HAVE NOT QUITE HIT IT THE PAST SEVERAL DAYS. AS UPPER LOW KICKS OUT...BEST CHANCES FOR RAIN ARE SATURDAY AND SATURDAY NIGHT. THUS HAVE RAISED POPS INTO LIKELY CATEGORY. HAVE ALSO TEMPERED HIGHS AND LOWS FOR RAIN/CLOUDS. SEVERE THREAT IS LIMITED ON SATURDAY WITH A SATURATED ATMOSPHERE AND WITHOUT GREAT INSTABILITY. HEAVY RAIN THREAT LOOKS HIGHER THAN SEVERE. UPPER LOW IS MORE PROGRESSIVE ON TONIGHTS MODEL RUNS...SO HAVE ENDED PRECIP SOONER ON SUNDAY EVENING. HAVE NOT MADE ANY CHANGES TO THE EXTENDED...BUT MEDIUM RANGE STILL SHOWING COOLER TEMPS WITH BLOCKING PATTERN. LVQ 317 PM THU... THE FOCUS OF THIS AFTERNOONS FORECAST HAS BEEN ON OUR CHANCES OF SHOWERS AND THUNDERSTORMS FOR TONIGHT AND ON THROUGH THE WEEKEND. SATELLITE AND UPPER AIR DATA INDICATE THAT THE ZONAL FLOW...THAT HAS DOMINATED THE NATION FOR THE PAST FEW DAYS...IS BEGINNING TO GIVE WAY UNDER THE INFLUENCE OF A CYCLONE OFF THE BRITISH COLUMBIA COAST. SAID CYCLONE IS BEGINNING TO LIFT THROUGH THE WEST PACIFIC COAST OF CANADA THANKS TO A STRONG BUCKLING JET STREAM. HOWEVER...AS THIS CYCLONE LIFTS INTO CANADA IT WILL DUMP A FAIR AMOUNT OF ENERGY INTO THE ROCKY MOUNTAINS THIS WEEKEND...PROVIDING THE MIDWEST WITH A PROGRESSIVE TROUGH. FOR THIS AFTERNOON A WEAK TROUGH MOVING THROUGH THE MIDWEST HAS DRAWN NORTH A THETA-E AXIS THROUGH CENTRAL KANSAS AND NEBRASKA. THE ADVECTION ALONG THE NOSE OF THIS AXIS HAS POPPED OFF SOME SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST KANSAS AND EASTERN NEBRASKA. THIS TROUGH WILL CONTINUE TO SLIDE EAST OVER NIGHT BRINGING THE STORMS WITH IT. I HAVE PLACED SOME LIKELY POPS ALONG THE MISSOURI IOWA BORDER FOR THE EVENING HOURS IN ANTICIPATION OF THE CONVECTION ALONG THE KANSAS NEBRASKA BORDER MOVING DUE EAST. OTHERWISE...I HAVE COVERED THE REST OF THE FORECAST AREA WITH CHANCE THUNDERSTORM POPS. FOR FRIDAY...A LITTLE RELIEF FROM THE CONTINUES THREAT OF RAIN WILL ARRIVE AS A SHORT WAVE RIDGE BUILDS ACROSS THE CENTRAL PLAINS IN ADVANCE OF THE TROUGH DIGGING INTO THE ROCKY MOUNTAINS. DESPITE THE POTENTIAL FOR THE CLOUDS TO SCATTER OUT SOME FRIDAY AFTERNOON...I HAVE UNDER CUT THE MAV AND MET GUIDANCE TEMPS BY A CATEGORY IN EAST KANSAS AND WEST MISSOURI. BOTH SEEM A LITTLE TOO AGGRESSIVE...WHAT WITH THEIR FORECAST HIGHS OF MID 70S FOR FRIDAY. EARLY SATURDAY MORNING THE ROCKY MOUNTAIN TROUGH WILL BEGIN TO MOVE INTO THE PLAINS STATES...BUT NOT BEFORE A SHORT WAVE PROPAGATES THROUGH THE CENTRAL PLAINS IN THE SOUTHWEST FLOW. THIS SHORT WAVE WILL BRING US A CHANCE FOR THUNDERSTORM ACTIVITY AFTER MIDNIGHT FRIDAY NIGHT AND ON THROUGH THE DAY TIME HOURS SATURDAY AS A LOW LEVEL JET SETS UP AHEAD OF THE MAIN TROUGH TO OUR WEST. THE THREAT OF SEVERE WEATHER IS MINIMAL TO NON-EXISTENT FOR FRIDAY NIGHT AND MOST OF SATURDAY AS LAPSE RATES REMAIN MOIST ADIABATIC. FOR THE LAST HALF OF SATURDAY AFTERNOON AND INTO THE EVENING LAPSE RATES FINALLY STEEPEN INTO THE 7+ C/KM RANGE. THIS WILL PROVIDE JUST ENOUGH INSTABILITY TO MAKE STRONG THUNDERSTORMS POSSIBLE. THIS OCCURS JUST AHEAD OF THE APPROACHING COLD...WHICH IS DUE TO MOVE THROUGH SATURDAY NIGHT. HOWEVER...THE QUICK SHOT OF STEEP LAPSE RATES LOOKS INSUFFICIENT TO PROVIDE MUCH IF ANY CHANCE OF SEVERE WEATHER. SO THE MOST EXPECTED FROM THE STRONGEST OF THESE STORMS IS SMALL HAIL...STRONG GUSTY WINDS...AND HEAVY RAIN. SIGNIFICANT RUN TO RUN MODEL DIFFERENCES HAVE SHOWN UP IN THE MEDIUM RANGE MODELS. 12Z GFS IS NOW CLOSING OFF AN UPPER LEVEL LOW JUST EAST AND NORTH OF OUR CWA ON MONDAY. THROUGH SUNDAY THE 12Z ETA...CANADIAN...AND GFS HAVE A PROGRESSIVE TREND TO THE UPPER LEVEL TROUGH AS IT MOVES INTO THE PLAINS. MODELS ARE SIMILAR ENOUGH TO SUGGEST A SLOWER EASTWARD MOVEMENT TO THE ACCOMPANYING COLD FRONT AND ASSOCIATED CONVECTION. THUS FEEL IT IS PRUDENT TO EXTEND RAIN CHANCES INTO SUNDAY NIGHT AS WELL AS BUMPING POPS UP TO LIKELY CATEGORY FOR SUNDAY. HOWEVER...PAST SUNDAY THERE IS ENOUGH UNCERTAINTY DUE TO RUN-TO-RUN MODEL INCONSISTENCIES TO NOT JUMP ON THE GFS BANDWAGON YET. IF AN UPPER LOW DOES CLOSE OFF THEN THE CURRENT TEMPERATURE FORECAST IS AROUND 10 DEGREES TOO WARM AND WOULD NEED TO HOLD ONTO CLOUDY SKIES AS MUCH AS 2 DAYS LONGER AS WELL AS KEEP A CHANCE FOR RAIN IN THE NORTHERN AND EASTERN COUNTIES. CUTTER/JULY && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 540 AM CST FRI MAR 26 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271200- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME STRONG BUT NOT SEVERE...WILL CONTINUE TO MOVE EAST ACROSS THE OUTLOOK ARE THROUGH 9 AM. AREAS AFFECTED WILL BE ALONG AND EAST OF A LINE FROM KANSAS CITY TO STANBERRY AND GRANT CITY. THE MAIN THREATS WITH THESE STORMS WILL BE SMALL HAIL AND HEAVY RAIN. THERE IS A THREAT OF THUNDERSTORMS AGAIN AFTER MIDNIGHT FOR AREAS ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE...BUT AT THIS TIME NO SEVERE WEATHER IS EXPECTED WITH THAT ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST FOR LATE SATURDAY THROUGH SUNDAY. THE STRONGEST THUNDERSTORMS ARE EXPECTED LATE SATURDAY AFTERNOON AND EVENING...ALTHOUGH THE SEVERE THREAT APPEARS MARGINAL AT THIS TIME. IF ANY THUNDERSTORMS DO REACH SEVERE LIMITS...THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 AM CST FRI MAR 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM FLASH FLOOD 5 S FAYETTE 39.08N 92.69W
03/26/2004 HOWARD MO LAW ENFORCEMENT
WATER OVER HWY 5
&&
RCThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388909, 5388910.